Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On an $ L\sb 1$-approximation problem

Author: András Kroó
Journal: Proc. Amer. Math. Soc. 94 (1985), 406-410
MSC: Primary 41A50; Secondary 41A52
MathSciNet review: 787882
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {C_w}[a,b]$ denote the space of real continuous functions with norm $ {\left\Vert f \right\Vert _w} = \smallint _a^b\left\vert {f(x)} \right\vert w(x)dx$, where $ w$ is a positive bounded weight. It is known that if a subspace $ {M_n} \subset {C_w}[a,b]$ satisfies a certain $ A$-property, then $ {M_n}$ is a Chebyshev subspace of $ {C_w}[a,b]$ for all $ w$. We prove that the $ A$-property is also necessary for $ {M_n}$ to be Chebyshev in $ {C_w}[a,b]$ for each $ w$.

References [Enhancements On Off] (What's this?)

  • [1] P. V. Galkin, The uniqueness of the element of best mean approximation of a continuous function by splines with fixed nodes, Mat. Zametki 15 (1974), 3–14 (Russian). MR 0338623
  • [2] S. Ja. Havinson, On uniqueness of functions of best approximation in the metric of the space 𝐿₁, Izv. Akad. Nauk SSSR Ser. Mat. 22 (1958), 243–270 (Russian). MR 0101443
  • [3] A. Kroó, Some theorems on best 𝐿₁-approximation of continuous functions, Acta Math. Hungar. 44 (1984), no. 3-4, 409–417. MR 764637,
  • [4] Manfred Sommer, 𝐿₁-approximation by weak Chebyshev spaces, Approximation in Theorie und Praxis (Proc. Sympos., Siegen, 1979) Bibliographisches Inst., Mannheim, 1979, pp. 85–102. MR 567655
  • [5] Manfred Sommer, Weak Chebyshev spaces and best 𝐿₁-approximation, J. Approx. Theory 39 (1983), no. 1, 54–71. MR 713361,
  • [6] H. Strauss, Best $ {L_1}$-approximation, Bericht 035 des Institut für Angewandte Mathematik I der Universitat Erlangen-Nürnberg, 1977.
  • [7] -, $ {L_1}$-approximation mit splinefunktionen, Numerische Methoden der Approximationstheorie, Band 2 (L. Collatz, G. Meinardus, eds.), Internat. Schriftenreihe Numer. Math., Bd 26, Birkhäuser, Basel, 1975, 151-162.
  • [8] Hans Strauß, Eindeutigkeit in der 𝐿₁-Approximation, Math. Z. 176 (1981), no. 1, 63–74 (German). MR 606172,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A50, 41A52

Retrieve articles in all journals with MSC: 41A50, 41A52

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society